Alert archive / Kansas / High Wind Warnings in 2024
High Wind Warning 5, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind warning at May 23, 2024, 2:52 PM CDT for Lane County, Scott County, Trego County, Kansas. It took effect at May 23, 2024, 10:00 PM CDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 23, 2024, 2:52 PM CDT (19:52 UTC)
- In effect from
- May 23, 2024, 10:00 PM CDT
- Expired
- May 24, 2024, 12:52 AM CDT
- In force
- 3 hr
- Issued by
- NWS Dodge City, KS
Counties Lane County, KS, Scott County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 104 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 11:35 PM CDT | NON-TSTM WND GST 53 | 2 Ese Scott City, KS | AWOS station KTQK Scott City. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -593 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 402 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
827 WWUS73 KDDC 231952 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 252 PM CDT Thu May 23 2024 KSZ030-043-044-240400- /O.NEW.KDDC.HW.W.0005.240524T0300Z-240524T0900Z/ Trego-Scott-Lane- Including the cities of Scott City, Dighton, Scott State Lake, and Wakeeney 252 PM CDT Thu May 23 2024 ...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 AM CDT FRIDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Lane, Scott, and Trego Counties. * WHEN...From 10 PM this evening to 4 AM CDT Friday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ JJOHNSON
2 follow-up statements
425 WWUS73 KDDC 232027 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 327 PM CDT Thu May 23 2024 KSZ030-043-044-240900- /O.CON.KDDC.HW.W.0005.240524T0300Z-240524T0900Z/ Trego-Scott-Lane- Including the cities of Scott City, Dighton, Scott State Lake, and Wakeeney 327 PM CDT Thu May 23 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 4 AM CDT FRIDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Lane, Scott, and Trego Counties. * WHEN...From 10 PM this evening to 4 AM CDT Friday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ JJOHNSON
460 WWUS73 KDDC 240552 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 1252 AM CDT Fri May 24 2024 KSZ030-043-044-240700- /O.CAN.KDDC.HW.W.0005.000000T0000Z-240524T0900Z/ Trego-Scott-Lane- Including the cities of Scott City, Wakeeney, Dighton, and Scott State Lake 1252 AM CDT Fri May 24 2024 ...HIGH WIND WARNING IS CANCELLED... The threat has ended. $$ HOVORKA
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind warning went out at May 23, 2:37 PM CDT, 15 minutes earlier. Its key messages:
- There is a 30 to 40% chance for strong to severe thunderstorms across south central and a portion of southwest Kansas this evening, then across central Kansas late tonight.
- Unseasonably warm temperatures are forecast Saturday.
- There is a 20-30% chance for strong to severe thunderstorms again late Saturday.
Area forecast discussion, May 23, 2:37 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 237 PM CDT Thu May 23 2024 .KEY MESSAGES... - There is a 30 to 40% chance for strong to severe thunderstorms across south central and a portion of southwest Kansas this evening, then across central Kansas late tonight. - Unseasonably warm temperatures are forecast Saturday. - There is a 20-30% chance for strong to severe thunderstorms again late Saturday. && .SHORT TERM /THROUGH FRIDAY/... Issued at 230 PM CDT Thu May 23 2024 WV imagery indicates a closed upper low exiting the Northern Rockies into the Northern High Plains. Near the surface, a lee side trough of low pressure is strengthening in eastern Colorado. Isolated to widely scattered thunderstorms will be possible (30-40% chance) to kick off the period this evening as the SREF indicates an upper level trough dipping southeast through the Colorado Rockies, sending an attendant cold front southeast into western Kansas overnight. A developing surface low in southeast Colorado, with a dryline extending southward into the Texas Panhandle, is projected to deepen in southeast Colorado this afternoon before moving into southwest Kansas this evening in response to the approaching system. Prevailing southerlies ahead of the advancing/sharpening dryline will draw ample moisture up into central and portions of southwest Kansas, increasing instability with the RAP13 showing MUCAPE values upward of 2500 to 3000 J/kg by around 00Z. However, limiting factors to consider are a less than robust westerly flow aloft, a fairly strong cap in place based on this morning's sounding at KDDC, and long lingering stratus hinder heating this afternoon, specifically across south central and a good portion of southwest Kansas. Regardless, if overcome, sufficient ingredients including effective shear values upward of 30-40kt and 0-1km SRH values upward of 100 m2/s2 based on latest mesoanalysis, support the potential for supercell development if storm initiation is realized. The latest HREF shows the best chance for development across south central Kansas where there is a 20-30% probability of 6-hr QPF exceeding a tenth of an inch by late this evening. A second round of thunderstorms will be possible (40% chance) across central Kansas later tonight in association with a cold front pushing through the area. Drier conditions are then expected through Friday night as surface high pressure builds in across the high plains of western Kansas. Winds could be fairly strong behind the front, as suggested by the HRRR, due to a strong baroclinic response. The latest HREF does show a 30% probability of wind gusts exceeding 50 mph across a portion of west central Kansas late this evening. A High Wind Warning is being considered. Fairly seasonal temperatures are forecast tonight with cooler air spilling into western Kansas in wake of a cold frontal passage early Friday morning. The HREF shows a 70-90% probability of temperatures dropping below 50F in west central Kansas and extreme southwest Kansas with a 40 to 60% probability of lows falling below 60F in south central Kansas. Surface high pressure filling in across the Western High Plains Friday will reinforce a cooler air mass, holding H85 temperatures around 15-18C across the area. The HREF indicates an 80-90% probability of afternoon highs exceeding 70F in west central Kansas to a greater than 90% probability of temperatures topping 75F in south central Kansas. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Issued at 230 PM CDT Thu May 23 2024 Thunderstorm chances (20-30%) continue early in the weekend as medium range ensembles indicate a broad upper level trough swinging east through the Great Basin Saturday, then on into the Western High Plains Saturday night. Near the surface, lee side cyclogenesis is still projected to initiate across eastern Colorado Saturday afternoon, then advancing along with a sharpening dryline through much of southwest Kansas by early Saturday evening. A prevailing southeasterly upslope flow will pull moisture into central Kansas and portions of southwest Kansas ahead of the dryline, providing sufficient instability. Ensembles also continue to indicate a more favorable dynamic setup aloft with a +100kt sub-tropical jet lifting northeast out of the Desert Southwest through the Texas Panhandle into southern Kansas/northwest Oklahoma. With steepening mid-level lapse rates and more than sufficient instability ahead of the dryline, thunderstorm development is expected late Saturday afternoon into Saturday evening as H5 vort maxima begin to cycle northeast out of the approaching trough axis, interacting with increased forcing associating along and ahead of the dryline. The best chance for storms remains to be across central and south central Kansas where the NBM shows a 20% probability of 12-hr QPF exceeding one-quarter inch by early Sunday morning. Drier conditions are then expected into early next week as weak ridging aloft slowly builds in across the Intermountain West and eventually into the Western High Plains. Unseasonably warm temperatures are expected Saturday departing surface high pressure and developing lee side troughing in eastern Colorado quickly return southerlies to western Kansas. This will pull warmer air into the area with H85 temperatures nudging above 20C in central Kansas to the upper 20s(C) in extreme southwest Kansas. The NBM paints 40 to 50% probability of highs exceeding 85F central Kansas to a 70-80% probability of an exceedance of 90F for much of southwest Kansas. Temperatures are expected to drop off slightly into early next week in wake of a cold front pushing through western Kansas sometime Saturday night/early Sunday. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1130 AM CDT Thu May 23 2024 A slow to erode axis of low level stratus drifting slowly eastward through southwest Kansas will result in MVFR cigs with isolated IFR cigs primarily in vicinity of KDDC, and later possibly KHYS, through mid/late afternoon with widespread VFR conditions farther west. Isolated thunderstorms may be possible along and ahead of a dryline advancing through southwest Kansas later this afternoon, potentially affecting areas mainly east of KDDC. Additionally, a second round of thunderstorms are expected to develop along and ahead of a cold front pushing southeast across central Kansas tonight, potentially affecting the vicinity of KHYS generally after 05-07Z. Otherwise, expect widespread VFR conditions to continue through early Friday. Southerly winds 15 to 30kt through early/mid-evening due to a strengthening lee side trough of low pressure in eastern Colorado, are expected to turn northerly around 25 to 35kt with gusts up to 45kt initially behind a cold front pushing southeast through western Kansas generally after 04-06Z, then gradually subsiding through late Friday morning as the front dives farther south through the Texas Panhandle and Oklahoma. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, May 23, 3:09 AM CDT, 11 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 309 AM CDT Thu May 23 2024 KSZ030-031-043>046-061>066-074>081-084>090-240815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 309 AM CDT Thu May 23 2024 /209 AM MDT Thu May 23 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible Thursday afternoon along and ahead of a dryline near or just east of US-283. All severe hazards are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another round of severe thunderstorms are possible Saturday afternoon once again along and ahead of a dryline that is expected to be near US-283. All severe hazards are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
Nearby
High Wind Warnings in Kansas, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.